Evidence for a probable causal relationship between tretinoin, acitretin, and etretinate and intracranial hypertension

Frederick W. Fraunfelder, Frederick T. Fraunfelder

Research output: Contribution to journalArticle

29 Scopus citations

Abstract

With the recognition that vitamin A and isotretinoin may cause intracranial hypertension, the authors reviewed 331 case reports of ocular side effects associated with the three other marketed retinoids: tretinoin, acitretin, and etretinate. The reports were drawn from the National Registry of Drug-Induced Ocular Side Effects, the World Health Organization (WHO), the Food and Drug Administration, and medical journals between 1979 and 2003. There were 21 cases of intracranial hypertension associated with these three retinoids, leading to an inference that they are probably causally related to intracranial hypertension by WHO criteria. The lack of positive rechallenge data precludes the inference of a definite causal relationship to intracranial hypertension by WHO criteria. The inference of an independent causal role of these retinoids is further cautioned by the fact that six patients were concurrently using tetracycline or minocycline. Even so, the data suggest that all retinoids may, in rare instances, cause intracranial hypertension.

Original languageEnglish (US)
Pages (from-to)214-216
Number of pages3
JournalJournal of Neuro-Ophthalmology
Volume24
Issue number3
DOIs
StatePublished - Sep 1 2004

ASJC Scopus subject areas

  • Ophthalmology
  • Clinical Neurology

Fingerprint Dive into the research topics of 'Evidence for a probable causal relationship between tretinoin, acitretin, and etretinate and intracranial hypertension'. Together they form a unique fingerprint.

  • Cite this